About Us  |  Contact Us  |  Español
VNA of Care New England
VNA of Care New England

Some Antibiotics Up Risk of Statin Toxicity in Older Adults

Clarithromycin, erythromycin increase risk for statin toxicity; coprescription should be avoided
MONDAY, June 17 (HealthDay News) -- In older adults, concomitant administration of clarithromycin, or erythromycin, with a statin that is metabolized by cytochrome P450 isoenzyme 3A4 (CYP3A4) increases the risk for statin toxicity, according to research published in the June 18 issue of the Annals of Internal Medicine.
Amit M. Patel, M.D., of the London Health Sciences Centre in Canada, and colleagues conducted a population-based, retrospective cohort study, using data from 2003 to 2010 for patients older than 65 years who were continuous statin users, to measure the frequency of statin toxicity in those who were prescribed either clarithromycin or erythromycin. The primary outcome was hospitalization with rhabdomyolysis within 30 days of being prescribed the antibiotic.
The researchers found that the most commonly prescribed statins were atorvastatin (73 percent), followed by simvastatin, and lovastatin. Risks for hospitalization with rhabdomyolysis (absolute risk increase [ARI], 0.02 percent; relative risk [RR], 2.17) or acute kidney injury (ARI, 1.26 percent; RR, 1.78), and all-cause mortality (ARI, 0.25 percent; RR, 1.56), were significantly higher when a patient receiving a statin was prescribed either clarithromycin or erythromycin versus azithromycin.
"In conclusion, coprescription of clarithromycin or erythromycin with a CYP3A4-metabolized statin increases the risk for serious statin toxicity in older adults," the authors write. "Steps should be taken to minimize preventable adverse events, and the combination should be avoided when possible."
Full Text (subscription or payment may be required) (http://annals.org/article.aspx?articleid=1696644 )
Health Headlines
Ragwitek Approved for Adult Ragweed AllergyView in a lightbox
Restaurants in Poor Areas Push Unhealthy Foods, Study FindsView in a lightbox
Certain Sedatives Tied to Breathing Problems in Older COPD PatientsView in a lightbox
Nurses' Experience Key to Better Patient Care, Study SaysView in a lightbox
Appetite, Taste Changes Reported After Weight-Loss SurgeryView in a lightbox
VNA of Care New England
© 2011 Site Index | Disclaimer | Legal Notices